Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 26, NWS Honolulu, HI

September 24, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Sep 24, 2021, 5:57 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2021, 5:57 AM HST (15:57 UTC)
Expired
Sep 25, 2021, 3:32 AM HST
In force
22 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WHHW40 PHFO 241557
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
557 AM HST Fri Sep 24 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...

.Buoy observations indicated that a new long-period north-
northwest swell is larger than initially expected, and will bring
high surf to exposed north and west facing shores. The swell will
build down the island chain today, then gradually lower overnight
tonight. 

HIZ001-003-007-017-029-035-037-039-045-047-250500-
/O.NEW.PHFO.SU.Y.0026.210924T1557Z-210925T1600Z/
Niihau-Kauai Southwest-Oahu North Shore-Maui Windward West-
Kauai North-Koolau Windward-Molokai Windward-Molokai North-
Maui Central Valley North-Windward Haleakala-
557 AM HST Fri Sep 24 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Surf heights of 12 to 16 feet.

* WHERE...North and west facing shores of Kauai and Niihau, and north
  facing shores of Oahu, Molokai, and Maui.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits and
seek ocean recreation areas best suited for your abilities. When 
in doubt, don't go out.

&&

$$

Birchard
2 follow-up statements
609 
WHHW40 PHFO 250152
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
352 PM HST Fri Sep 24 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...

.The current north-northwest swell is expected to gradually lower
tonight, then steadily decrease over the weekend. 

HIZ001-003-007-017-029-035-037-039-045-047-251500-
/O.CON.PHFO.SU.Y.0026.000000T0000Z-210925T1600Z/
Niihau-Kauai Southwest-Oahu North Shore-Maui Windward West-
Kauai North-Koolau Windward-Molokai Windward-Molokai North-
Maui Central Valley North-Windward Haleakala-
352 PM HST Fri Sep 24 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Surf heights of 12 to 16 feet.

* WHERE...North and west facing shores of Kauai and Niihau, and 
  north facing shores of Oahu, Molokai, and Maui.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits and
seek ocean recreation areas best suited for your abilities. When
in doubt, don't go out.

&&

$$
783 
WHHW40 PHFO 251332
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
332 AM HST Sat Sep 25 2021

HIZ001-003-007-017-029-035-037-039-045-047-251445-
/O.CAN.PHFO.SU.Y.0026.000000T0000Z-210925T1600Z/
Niihau-Kauai Southwest-Oahu North Shore-Maui Windward West-
Kauai North-Koolau Windward-Molokai Windward-Molokai North-
Maui Central Valley North-Windward Haleakala-
332 AM HST Sat Sep 25 2021

...HIGH SURF ADVISORY IS CANCELLED...

The surf has subsided to below advisory criteria.


$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Sep 24, 3:32 AM HST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 24, 3:32 AM HST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
332 AM HST Fri Sep 24 2021

.SYNOPSIS...
A trade wind pattern will bring passing clouds and showers to
mainly windward and mountain areas through the weekend and into
next week, thanks to persistent ridging to our north. A weak
surface trough passing westward to the south of the islands will
boost rainfall across windward Big Island late Saturday and
Sunday.

&&

.DISCUSSION...
A high far northeast of the state keeps a trade wind weather
pattern across the forecast area this morning. A timely ASCAT pass
showed that winds increased in strength slightly overnight, enough
to issue a Small Craft Advisory for typically windy waters around
Maui and the Big Island. Overnight soundings show an inversion
base near 5500 feet, significantly lower than the previous
afternoon, which keeps convective buildups and rainfall limited.
Satellite and radar show low clouds and showers favoring windward
areas. A few low clouds cling to lower Kona slopes on the Big
Island as well.

Expect a trade wind weather pattern across the area through the
forecast period. Ridging aloft will maintain a stable airmass as
clouds and showers favor windward areas. A trough far southeast
of the state is expected to swing northwestward over the next few
days and skirt the Big Island, likely increasing clouds and
showers there as early as late Saturday and into early Sunday.
Trade winds will receive a boost in strength as the trough passes
by to our south.

&&

.AVIATION...
A high is now centered far northeast of the islands and is
remaining nearly stationary. Thus, trade winds will continue to be
in the moderate to locally breezy range through today and beyond.
Showers moving along on the trades will bring MVFR in lower
ceilings and visibilities to mainly windward and mauka sections
from time to time. VFR conditions will prevail otherwise.

No AIRMETs are currently in effect.

&&

.MARINE...
Surface high pressure northwest to north of the islands that is
building in behind a weak Central Pacific cold front will produce
a tight enough pressure gradient down across the state in
continued support of generally fresh to locally strong trade
winds. Early morning ASCAT satellite passes have warranted the
issuance of a Small Craft Advisory (SCA) for the typically windier
channels and bays around Maui County and waters south of Big
Island through Saturday afternoon. An extension in time will
likely be required for this SCA. A surface trough passing south of
the area this weekend, along with this tighter north pressure
gradient across the islands, will provide a subtle boost to
weekend trades. An incoming northwest swell has elevated sea
heights to near 11 feet in the northwest offshore waters. These
elevated seas will move into more western nearshore waters
through Saturday.

Long period energy from an incoming north northwest swell has
reached the northwest offshore buoys, as well as the nearshore
buoy off of Hanalei, Kauai. This new swell will build surf to as
high as double overhead over the more northwest-exposed reefs and
coastlines through Saturday. North and west facing shore surf
should peak below High Surf Advisory thresholds later today and
Saturday. This first northwest swell of the young autumn season
will begin to diminish late Saturday into Sunday. The next
mentionable smaller west northwest swell will come from Tropical
Cyclone Mindulle in the West Pacific and arrive next weekend.
South facing shore surf will hold at recent levels the next
several days as small, background southwest south swell energy
hangs on through the majority of next week. Short period wind
waves generated from fresh trade winds will support mainly small,
choppy surf along many east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Powell
AVIATION...Kinel
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:55 AM HSTSmall Craft AdvisoryHFO4 days

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.